Objective: To review current literature with the objective of developing strategies and recommendations to enhance patient safety and minimise clinical issues with look-alike, sound-alike medication names.
Methods: A comprehensive search of the PubMed database and an Australian online repository of Quality Use of Medicines projects was conducted to identify publications addressing look-alike, sound-alike medication problems. Author networks, grey literature and the reference lists of published articles were also used to identify additional material.
Key findings: Thirty-two publications describing the extent of the specific problem and recommending solutions were identified. The majority of these publications provided a qualitative assessment of the issues, with few quantitative estimates of the severity of the problem and very little intervention research. As a result, most recommendations for addressing the problem are the result of expert deliberations and not experimental research. This will affect the capacity of the recommendations to ameliorate and resolve problems caused by look-alike, sound-alike medication names. Themes identified from articles included the nature and causes of look-alike, sound-alike problems, potential solutions and recommendations.
Conclusions: There are many existing medications which can potentially cause clinical issues due to mix-ups because of similar sounding or looking medication names. This confusion can be lethal for some medication errors. A multifaceted, integrated approach involving all aspects of the medication use process, from initial naming of INN through to consumer education, is suggested to minimise this issue for medication safety.
© 2012 The Authors. IJPP © 2012 Royal Pharmaceutical Society.